Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 50, NWS Goodland, KS

May 16, 2017Decatur County, Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 16, 2017, 5:41 PM CDT for Decatur County, Sheridan County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2017, 5:41 PM CDT (22:41 UTC)
Expired
May 16, 2017, 6:18 PM CDT
In force
37 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Decatur County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 6:07 PM CDTHAIL 1.75Dresden, KSREPORT OF GOLF BALL SIZED HAIL AND BROKEN CAR WINDOWS WHILE DRIVING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-399 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

531 
WUUS53 KGLD 162241
SVRGLD
KSC039-179-162330-
/O.NEW.KGLD.SV.W.0050.170516T2241Z-170516T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
541 PM CDT TUE MAY 16 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  North central Sheridan County in northwestern Kansas...
  South central Decatur County in northwestern Kansas...

* Until 630 PM CDT

* At 541 PM CDT, a severe thunderstorm was located 7 miles south of
  Dresden, or 10 miles north of Hoxie, moving northwest at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Selden, Dresden and Leoville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3952 10032 3943 10046 3960 10066 3972 10045
TIME...MOT...LOC 2241Z 153DEG 22KT 3951 10042 

HAIL...1.25IN
WIND...60MPH
 
$$

DLF
3 follow-up statements
156 
WWUS53 KGLD 162248
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
548 PM CDT TUE MAY 16 2017

KSC039-179-162330-
/O.CON.KGLD.SV.W.0050.000000T0000Z-170516T2330Z/
Sheridan KS-Decatur KS-
548 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTH CENTRAL SHERIDAN AND SOUTH CENTRAL DECATUR COUNTIES...

At 548 PM CDT, a severe thunderstorm was located 5 miles south of
Dresden, or 13 miles north of Hoxie, moving northwest at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Selden, Dresden and Leoville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3955 10035 3948 10045 3960 10066 3972 10045
TIME...MOT...LOC 2248Z 153DEG 22KT 3955 10045 

HAIL...1.25IN
WIND...60MPH
 
$$

DLF
972 
WWUS53 KGLD 162302
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
602 PM CDT TUE MAY 16 2017

KSC179-162311-
/O.CAN.KGLD.SV.W.0050.000000T0000Z-170516T2330Z/
Sheridan KS-
602 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SHERIDAN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3957 10036 3957 10048 3964 10054 3972 10045
TIME...MOT...LOC 2301Z 153DEG 22KT 3962 10050 

$$

KSC039-162330-
/O.CON.KGLD.SV.W.0050.000000T0000Z-170516T2330Z/
Decatur KS-
602 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTH CENTRAL DECATUR COUNTY...

At 601 PM CDT, a severe thunderstorm was located 4 miles west of
Dresden, or 13 miles south of Oberlin, moving northwest at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. Spotters reported quasrter size 
         hail 2 miles south of Dresden. 

Locations impacted include...
Dresden and Leoville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 10036 3957 10048 3964 10054 3972 10045
TIME...MOT...LOC 2301Z 153DEG 22KT 3962 10050 

HAIL...1.00IN
WIND...60MPH
 
$$

DLF
687 
WWUS53 KGLD 162318
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
618 PM CDT TUE MAY 16 2017

KSC039-162328-
/O.CAN.KGLD.SV.W.0050.000000T0000Z-170516T2330Z/
Decatur KS-
618 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DECATUR COUNTY
IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 3957 10036 3957 10048 3964 10054 3972 10045
TIME...MOT...LOC 2315Z 153DEG 22KT 3971 10056 

$$

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 5:00 PM CDT, 41 minutes earlier.

Area forecast discussion, May 16, 5:00 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
400 PM MDT Tue May 16 2017

.UPDATE...
Issued at 400 PM MDT Tue May 16 2017

Update issued to add in Severe Thunderstorm Watch 224 for
Gove...Graham and Norton counties until 05z.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 255 PM MDT Tue May 16 2017

An upper level low pressure area was located over southern Arizona
early this afternoon with a weather disturbance ahead of it
initiating some thunderstorms across the far west and east-southeast
parts of the forecast area. For the rest of the afternoon and
evening am expecting an increase coverage and intensity as upper
level jet moves over the area. From midnight through early Wednesday
morning dry air aloft should prevent precipitation from developing
across all but far eastern Colorado. Around and shortly before
sunrise wraparound moisture/precipitation increases behind the
departing wound up low pressure center. Northwest winds will
increase into the 20 to 30 mph range from much of the area by
sunrise as well. Low temperatures are forecast to be in the mid 40s
west to mid 50s east.

For Wednesday main weather story will be the wind. Northwest winds
of 20 to 30 mph with gusts to 40 mph are expected. Wraparound
showers and extensive cloud cover expected in the morning for some
with a decrease in coverage in the afternoon. Afternoon temperatures
look to reach the mid 60s across the north to the mid 70s across the
south.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 155 PM MDT Tue May 16 2017

The first of two upper lows continues northeast of the region
Wednesday night reaching the Great Lakes. Dry conditions return to
much of the area with upper ridging building in behind the low.
However, the dry period is short lived with another round of
precipitation moving in from the west.

Late Wednesday into Thursday, a second and stronger upper low tracks
from the northern desert southwest towards the High Plains,
reintroducing showers and thunderstorms to the forecast.
Precipitation chances enter from the west late Wednesday and persist
across the area through Friday night. Potential for severe weather
appears to remain south and east of the region.

The system advances to the northeast on Saturday and surface high
pressure settles in, yielding dry weather for the majority of the
weekend under west/northwest flow aloft. The next opportunity for
showers and thunderstorms will be early next week when another upper
shortwave swings through the High Plains.

The cooling trend continues at the end of the work week as cooler
air filters into the region and drops temperatures into the upper
40s to upper 50s for Friday. Highs rebound over the weekend,
reaching the mid 60s to mid 70s by Monday. Low temperatures will
mainly be in the 40s Wednesday night. However, Thursday and Friday
nights show lows in the 30s. This may be enough to produce a brief
rain snow mix in parts of eastern Colorado both nights. Low
temperatures recover into the 40s this weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1115 AM MDT Tue May 16 2017

For KGLD and KMCK, vfr conditions expected through about 06z or so
then mvfr-ifr conditions for the remainder of the period. Big
picture suggests a weather disturbance currently over southwest
Arizona will make its way into the area shortly before sunrise
Wednesday morning then into central Nebraska by the end of the
period. Showers and thunderstorms will be possible at both sites
from 23z-05z, some severe with large hail, damaging winds and
locally heavy rainfall. Should have a lull in activity in the
05z-08z timeframe. After 08z low level clouds fill in behind the
system leading to the mvfr/ifr cigs. Winds shift to the northwest
and steadily increase with gusts to 35kts expected. Wraparound
showers possible as well ending from southwest to northeast at the
tail end of the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...99
LONG TERM...JBH
AVIATION...99
Hazardous weather outlook, May 16, 3:50 PM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
250 PM MDT Tue May 16 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
250 PM MDT Tue May 16 2017 /350 PM CDT Tue May 16 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are possible through this evening.
The primary threats will be hail to the size of golfballs, damaging
winds and locally heavy rainfall. A tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Low temperatures are expected to fall into the low to mid 30s
generally along and west of the Colorado Kansas border early Saturday
morning. Frost and freeze conditions are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed.

In the hours before

Local storm report, May 16, 12:50 PM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1150 AM MDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             10 S HAIGLER            39.87N 101.94W
05/15/2017  E1.75 INCH       CHEYENNE           KS   PUBLIC

            DELAYED REPORT. RELAYED VIA SOCIAL MEDIA.

&&

HILL
Local storm report, May 16, 1:46 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1246 PM MDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             3 E HAIGLER             40.01N 101.88W
05/15/2017  M1.50 INCH       DUNDY              NE   TRAINED SPOTTER

            DELAYED REPORT.

&&

HUSTED
Local storm report, May 16, 3:45 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     9 SSE RULETON           39.22N 101.80W
05/15/2017                   SHERMAN            KS   PUBLIC

            DELAYED REPORT. SHINGLES BLOWN OFF ROOF OF HOUSE.

&&

HILL
Local storm report, May 16, 4:33 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
333 PM MDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             SEIBERT                 39.30N 102.87W
05/16/2017  E0.75 INCH       KIT CARSON         CO   TRAINED SPOTTER

            MOSTLY PEA SIZED WITH A FEW LARGER PIECES.

&&

TLYNCH
Local storm report, May 16, 5:28 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND GST     HILL CITY               39.37N 99.85W
05/16/2017  M64 MPH          GRAHAM             KS   ASOS

&&

JN
Local storm report, May 16, 5:31 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND GST     HILL CITY               39.37N 99.85W
05/16/2017  M64 MPH          GRAHAM             KS   ASOS

&&

TLYNCH

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:07 PM CDTSpecial Weather StatementGLDSherman23 min
May 15, 7:17 PM CDTSpecial Weather StatementGLDNorton13 min
May 15, 7:20 PM CDTSpecial Weather StatementGLDNorton10 min
May 15, 7:29 PM CDTSpecial Weather StatementGLDDecatur16 min
May 15, 7:32 PM CDTSpecial Weather StatementGLDSherman13 min
May 15, 7:34 PM CDTSpecial Weather StatementGLDNorton26 min
May 15, 7:41 PM CDTSevere Thunderstorm WarningGLDLogan, Wichita49 min
May 15, 7:46 PM CDTSpecial Weather StatementGLDDecatur14 min
May 15, 7:48 PM CDTSpecial Weather StatementGLDCheyenne12 min
May 15, 8:06 PM CDTSpecial Weather StatementGLDRawlins9 min
May 15, 8:11 PM CDTSpecial Weather StatementGLDDecatur19 min
May 15, 8:15 PM CDTSevere Thunderstorm WarningGLDGove, Logan45 min
May 15, 8:22 PM CDTSpecial Weather StatementGLDCheyenne8 min
May 15, 8:31 PM CDTFlash Flood WarningGLDDecatur, Rawlins, Sheridan, Thomas3 hr
May 15, 8:35 PM CDTSpecial Weather StatementGLDNorton25 min
May 15, 8:36 PM CDTSpecial Weather StatementGLDThomas9 min
May 15, 8:45 PM CDTSpecial Weather StatementGLDCheyenne30 min
May 15, 8:46 PM CDTSevere Thunderstorm WarningGLDNorton29 min
May 15, 8:52 PM CDTSevere Thunderstorm WarningGLDCheyenne49 min
May 15, 10:02 PM CDTSpecial Weather StatementGLDNorton28 min
May 15, 10:18 PM CDTSpecial Weather StatementGLDRawlins27 min
May 16, 5:04 PM CDTSevere Thunderstorm WarningGLDGove26 min
May 16, 5:38 PM CDTSevere Thunderstorm WarningGLDSherman39 min
May 16, 6:16 PM CDTSpecial Weather StatementGLDCheyenne29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.